Alert archive / Texas / Tornado Warnings in 2008
Tornado Warning 2, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at Mar 17, 2008, 2:18 PM CDT for Nolan County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 17, 2008, 2:18 PM CDT (19:18 UTC)
- Expired
- Mar 17, 2008, 2:45 PM CDT
- In force
- 27 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
County Nolan County, TX
The radar
The San Angelo radar (KSJT), 110 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 17, 1:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 991 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KSJT 171917
TORSJT
TXC353-171945-
/O.NEW.KSJT.TO.W.0002.080317T1918Z-080317T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
218 PM CDT MON MAR 17 2008
THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A
* TORNADO WARNING FOR...
NOLAN COUNTY IN WEST CENTRAL TEXAS...
* UNTIL 245 PM CDT
* AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR MARYNEAL...
OR ABOUT 13 MILES NORTHWEST OF BLACKWELL...MOVING NORTHEAST AT 25
MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
THE INTERSECTION OF RANCH ROAD 608 AND HIGHWAY 147 BY 220 PM CDT...
THE INTERSECTION OF HIGHWAY 70 AND RANCH ROAD 53 BY 230 PM CDT...
LAKE SWEETWATER AND SWEETWATER BY 245 PM CDT...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. IF NO
BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. IF IN
MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL
SHELTER.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY
EVENING FOR WEST CENTRAL TEXAS.
LAT...LON 3215 10043 3221 10060 3252 10046 3252 10044
3252 10036 3244 10015
TIME...MOT...LOC 1918Z 211DEG 25KT 3227 10043
$$1 follow-up statement
000
WWUS54 KSJT 171928
SVSSJT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
228 PM CDT MON MAR 17 2008
TXC353-171945-
/O.CON.KSJT.TO.W.0002.000000T0000Z-080317T1945Z/
NOLAN TX-
228 PM CDT MON MAR 17 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR NOLAN
COUNTY...
AT 223 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR THE INTERSECTION
OF HIGHWAY 70 AND RANCH ROAD 53...OR ABOUT 8 MILES SOUTH OF
SWEETWATER...MOVING NORTHEAST AT 40 MPH.
THE TORNADO WILL BE NEAR...
LAKE SWEETWATER AND SWEETWATER BY 235 PM CDT...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 3215 10043 3221 10060 3252 10046 3252 10044
3252 10036 3244 10015
TIME...MOT...LOC 1928Z 206DEG 37KT 3239 10037
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Mar 17, 12:26 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Mar 17, 12:26 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 1226 PM CDT MON MAR 17 2008 .AVIATION... VFR CONDITIONS WILL CONTINUE THROUGH THE REMAINDER OF THE DAY. THE MODELS HAVE A DRYLINE THAT IS CURRENTLY LOCATED WEST OF SNYDER TO BIG SPRING TO FORT STOCKTON WILL MOVE EAST THROUGHOUT THE DAY...WITH WIDELY SCATTERED TSRA DEVELOPING ALONG DRYLINE THIS AFTERNOON AND EVENING....THERE IS SOME UNCERTAINTY ON HOW FAR EAST THE DRY LINE WILL MOVE...AS OF NOW THE THINKING IS THE BEST AREA FOR TSRA WILL BE ALONG AND EAST OF A THROCKMORTON TO BALLINGER TO SONORA LINE FOR THIS AFTERNOON INTO TUESDAY MORNING... POTENTIALLY AFFECT KSOA... KBBD AND KJCT...BUT HAVE KEPT A CB GROUP AT KABI AND KSJT. STILL THINK A SURFACE FRONT WILL MOVE IN FROM THE NORTHWEST TONIGHT AND WILL TRIGGER A LINEAR CONVECTIVE COMPLEX THAT SHOULD AFFECT ALL OF THE TERMINALS FROM 06Z THROUGH 12Z TUES. SE WINDS WILL GRADUALLY VEER TO SLY OR SWLY THIS AFTERNOON BEFORE BECOMING NWLY BEHIND COLD FRONT TONIGHT AT AROUND 15KTS GUSTING TO 25KTS IN SOME SPOTS. && .PREV DISCUSSION... /ISSUED 1131 AM CDT MON MAR 17 2008/ UPDATE... STORM ACTIVITY ACROSS THE NORTHERN BIG COUNTRY HAS MOVED TO THE NORTH. THE MODELS CONTINUE TO INDICATE THAT SHOWER ACTIVITY WILL RETURN LATER THIS AFTERNOON AS A DRY LINE MOVES EAST ACROSS THE AREA...THERE IS SOME UNCERTAINTY ON HOW FAR EAST THE DRY LINE WILL MOVE...SO INCREASED POPS TO A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS FARTHER WEST FOR THIS AFTERNOON....STILL KEPT FAR WESTERN COUNTIES LESS THAN 20 PERCENT...OTHER THAN THAT EXPECT TO MAKE NO OTHER CHANGES TO THE FORECAST. PREV DISCUSSION... /ISSUED 643 AM CDT MON MAR 17 2008/ AVIATION... A FEW SCT SHRA/TSRA WILL BE IN THE VCNTY OF KABI AND KABI THIS MORNING THRU 16Z. CIGS WILL BE PREDOMINANTLY MVFR WITH THE SURFACE WARM FRONT HAVING LIFTING NORTH OF THE AREA. VFR CONDITIONS WILL BE PREDOMINANT BY 16Z AND SHOULD REMAIN THAT WAY THROUGH THE REMAINDER OF THE DAY. WIDELY SCATTERED TSRA ALONG DRYLINE WILL POTENTIALLY AFFECT KBBD AND KJCT BUT GIVEN THAT IT IS BEYOND 6 HOURS OUT, A CB IN THE CLOUD GROUP SHOULD SUFFICE. SURFACE FRONT SWEEPS IN FROM THE NORTHWEST TONIGHT AND WILL TRIGGER A LINEAR CONVECTIVE COMPLEX THAT SHOULD AFFECT ALL OF THE TERMINALS FROM 06Z THRU 12Z TUES. SE WINDS WILL GRADUALLY VEER TO SLY OR SWLY THIS AFTERNOON BEFORE BECOMING NWLY BEHIND COLD FRONT TONIGHT AT AROUND 15KTS GUSTING TO 25KTS IN SOME SPOTS. LACY PREV DISCUSSION... /ISSUED 309 AM CDT MON MAR 17 2008/ DISCUSSION... NOT MUCH HAS CHANGED AS FAR AS FORECAST REASONING IS CONCERNED FOR THE UPCOMING 24 TO 36 HOURS. THE FIRST PIECE OF ENERGY IS EJECTING NORTHEAST ON THE EAST SIDE OF THE UPPER TROUGH AND IS HELPING TO INSTIGATE ELEVATED STORMS OVER THE TX PANHANDLE THIS MORNING. I EXPECT THIS ACTIVITY WILL EVENTUALLY DEVELOP FARTHER EAST ACROSS THE BIG COUNTRY LATER ON THIS MORNING AND WILL THEREFORE KEEP THE CHC POPS UP NORTH FROM PREV FORECAST. THIS ACTIVITY WILL MOVE EAST OUT OF MY CWA THIS MORNING. BY AFTERNOON, A DRYLINE WILL MIX EAST TO NEAR AN ABILENE TO EDEN TO JUNCTION LINE. THERE STILL REMAINS QUITE A BIT OF UNCERTAINTY AS TO HOW UNSTABLE THE AIRMASS WILL BE EAST OF THE DRYLINE WITH EXTENSIVE CLOUD COVER EXPECTED. NEVERTHELESS, MODELS STILL GENERATE WIDELY SCATTERED CONVECTION DURING THE LATE AFTERNOON AS CONVERGENCE AND SURFACE HEATING JUST EAST OF THE DRYLINE BREAK THE STRONG CAP. ANY STORMS THAT GO UP WILL LIKELY BECOME SUPERCELLULAR WITH VERY LARGE HAIL GIVEN STRONG SHEAR. LCLS WILL BE LOW AND LOW LEVEL SHEAR WILL INCREASE BY AROUND 00Z AS LLJ INTENSIFIES...INDICATING THAT THE ENVIRONMENT WILL BECOME MORE FAVORABLE FOR TORNADOES WITH ANY EXISTING CELLS...PRIMARILY OVER THE NORTHWEST HILL COUNTRY AND HEARTLAND. THE SECOND PIECE OF ENERGY THAT WAS DIVING DOWN THE BACK SIDE OF THE TROUGH AT 00Z WILL EVENTUALLY FORM A CLOSED LOW ON THE SOUTHERN FLANK OF THE TROUGH AS THE ENTIRE SYSTEM MOVES EAST. AS THIS SYSTEM APPROACHES, A PACIFIC COLD FRONT WILL MOVE IN FROM THE NORTHWEST AND WILL OVERTAKE THE DRYLINE TONIGHT. THE QUESTION WILL BE HOW FAR WEST THE DRYLINE RETREATS BEFORE THE FRONT OVERTAKES IT. A SQUALL LINE WILL FORM AS THE FRONT HITS THE MOISTURE WHICH COULD BE ANYWHERE FROM ABILENE TO SAN ANGELO AND POINTS EAST. THE MAIN HAZARDS DURING THE OVERNIGHT HOURS WITH THE LINE WILL BE HAIL/HIGH WIND. IM ALSO ANTICIPATING SOME PRETTY HEAVY RAINFALL ACROSS THE HEARTLAND AND NORTHWEST HILL COUNTRY DUE TO THE FACT THAT STORMS MAY DO SOME TRAINING WITH UPPER FLOW BEING PARALLEL OR SLIGHTLY ANAFRONTAL. FOR THIS REASON I HAVE DECIDED TO ISSUE A FLASH FLOOD WATCH FOR THOSE AREAS TONIGHT. THE STORMS MOVE EAST OF THE AREA TUESDAY BUT CHANCES OF PRECIP STILL REMAIN FAIRLY HIGH AS THE UPPER LOW TRACKS JUST TO MY SOUTH. THE DEFORMATION/TROWAL AXIS SITS RIGHT OVER MY CWA ON THE NORTH SIDE OF THE CYCLONE SO I EXPECT A PRETTY DECENT WRAPAROUND BAND OF RAIN/SHOWERS TO CONTINUE MAINLY OVER THE CENTRAL/SOUTHERN PORTIONS OF WEST CENTRAL TEXAS. THE MODELS HAVE SLOWED THIS SYSTEM DOWN SLIGHTLY SO POPS WILL NOT END QUITE AS FAST ON TUESDAY EVENING...WITH RAIN CHANCES CONTINUING OVER CENTRAL TX. AFTER MIDNIGHT WEDNESDAY THE SYSTEM DEPARTS AND RAIN CHANCES END. WEDNESDAY WILL BE COOL WITH HIGHS IN THE 60S...BUT TEMPS QUICKLY REBOUND BACK INTO THE 80S BY FRIDAY. A SYSTEM DIVES ACROSS THE CENTRAL PLAINS AND MID MISSISSIPPI VALLEY NEXT WEEKEND AND WILL PUSH A FAIRLY STRONG COLD FRONT SOUTH INTO WEST CENTRAL TX. RAIN CHANCES APPEAR MINIMAL AT THIS POINT AND WILL ELECT TO KEEP THE FORECAST DRY ATTM. HOWEVER, TEMPS WILL DROP CONSIDERABLY FOR SUNDAY AND MONDAY WITH HIGHS ONLY IN THE 60S. LACY && .PRELIMINARY POINT TEMPS/POPS... ABILENE 48 57 37 66 / 60 50 30 0 SAN ANGELO 51 58 38 69 / 60 60 20 0 JUNCTION 52 59 36 70 / 80 60 20 0 && .SJT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY MORNING FOR BROWN-COLEMAN-CONCHO-KIMBLE-MASON-MCCULLOCH-MENARD- SAN SABA. && 99/99/28
Hazardous weather outlook, Mar 17, 11:53 AM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 1153 AM CDT MON MAR 17 2008 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-181700- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 1153 AM CDT MON MAR 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THIS AFTERNOON...A DRYLINE DEVELOPING FROM OZONA TO MERTZON TO STERLING CITY AND SWEETWATER...WILL BE A FOCUS FOR SEVERE THUNDERSTORMS. THUNDERSTORMS WILL BECOME MORE WIDESPREAD ACROSS WEST CENTRAL TEXAS TONIGHT AS AN UPPER LEVEL STORM SYSTEM APPROACHES. SOME THUNDERSTORMS MAY BE SEVERE...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. ALSO TORNADOES WILL BE POSSIBLE. THE GREATEST THREAT WILL BE ALONG AND EAST OF A THROCKMORTON TO BALLINGER TO SONORA LINE. FLOODING IS ALSO POSSIBLE TONIGHT...AS STORMS MOVE NORTHEAST OVER THE PATHS OF PREVIOUS STORMS. A FLASH FLOOD WATCH IS IN EFFECT TONIGHT ALONG AND EAST OF A SONORA... EDEN...COLEMAN LINE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY AS THE UPPER SYSTEM MOVES OVER WEST CENTRAL TEXAS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Mar 17, 1:26 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 126 PM CDT MON MAR 17 2008 TXZ049-054-113-171915- NOLAN TX-JONES TX-FISHER TX- 126 PM CDT MON MAR 17 2008 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 215 PM CDT FOR NOLAN... JONES AND FISHER COUNTIES... AT 123 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 5 MILES SOUTHWEST OF SWEETWATER... MOVING NORTHEAST AT 20 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... SWEETWATER BY 135 PM CDT LAKE SWEETWATER BY 140 PM CDT GANNON BY 145 PM CDT BUSBY BY 155 PM CDT LONGWORTH BY 205 PM CDT SYLVESTER AND ROBY BY 215 PM CDT PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 3:24 AM CDT | Flash Flood Watch | SJT | Brown, Coleman, Concho, Kimble, McCulloch, Mason and 2 more | 31 hr |
| Mar 17, 5:53 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Coleman, Runnels, Taylor | 52 min |
| Mar 17, 6:08 PM CDT | Severe Thunderstorm Warning | SJT | Throckmorton | 52 min |
| Mar 17, 6:41 PM CDT | Severe Thunderstorm Warning | SJT | Jones, Taylor | 49 min |
| Mar 17, 6:42 PM CDT | Severe Thunderstorm Warning | SJT | Coleman, Concho, Runnels | 33 min |
| Mar 17, 6:50 PM CDT | Severe Thunderstorm Warning | SJT | Schleicher | 40 min |
| Mar 17, 6:54 PM CDT | Tornado Warning | SJT | Jones, Taylor | 23 min |
Nearby
Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.